Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On the convergence of an algorithm computing minimum-norm solutions of ill-posed problems

Author: J. T. Marti
Journal: Math. Comp. 34 (1980), 521-527
MSC: Primary 65J10; Secondary 47A50
MathSciNet review: 559200
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The paper studies a finite element algorithm giving approximations to the minimum-norm solution of ill-posed problems of the form $ Af = g$, where A is a bounded linear operator from one Hubert space to another. It is shown that the algorithm is norm convergent in the general case and an error bound is derived for the case where g is in the range of $ A{A^\ast}$. As an example, the method has been applied to the problem of evaluating the second derivative f of a function g numerically.

References [Enhancements On Off] (What's this?)

  • [1] P. M. ANSELONE, Collectively Compact Operator Approximation Theory, Prentice-Hall, Englewood Cliffs, N. J., 1971. MR 0443383 (56:1753)
  • [2] K. E. ATKINSON, A Survey of Numerical Methods for the Solution of Fredholm Integral Equations of the Second Kind, SIAM, Philadelphia, Pa., 1976. MR 0483585 (58:3577)
  • [3] J. N. FRANKLIN, ``On Tikhonov's method for ill-posed problems,'' Math. Comp., v. 28, 1974, pp. 889-907. MR 0375817 (51:12007)
  • [4] J. GRAVES & P. M. PRENTER, ``Numerical iterative filters applied to first kind Fredholm integral equations,'' Numer. Math., v. 30, 1978, pp. 281-299. MR 502805 (81f:65091)
  • [5] W. J. KAMMERER & M. Z. NASHED, ``Iterative methods for best approximate solutions of linear integral equations of the first and second kinds,'' J. Math. Anal. Appl., v. 40, 1972, pp. 547-573. MR 0320677 (47:9213)
  • [6] J. T. MARTI, Konvexe Analysis, Birkhäuser Verlag, Basel, 1977. MR 0511737 (58:23497)
  • [7] J. T. MARTI, On the Numerical Computation of Minimum Norm Solutions of Fredholm Integral Equations of the First Kind Having a Symmetric Kernel, Report 78-01, Seminar für Angew. Math., ETH, Zurich, 1978.
  • [8] J. T. MARTI, ``An algorithm for computing minimum norm solutions of Fredholm integral equations of the first kind,'' SIAM J. Numer. Anal., v. 15, 1978, pp. 1071-1076. MR 512683 (80b:65154)
  • [9] M. H. SCHULTZ, Spline Analysis, Prentice-Hall, Englewood Cliffs, N. J., 1973. MR 0362832 (50:15270)
  • [10] A. N. TIKHONOV, ``Solution of incorrectly formulated problems and the regularization method,'' Soviet Math. Dokl., v. 4, 1963, pp. 1035-1038.
  • [11] A. N. TIKHONOV, ``Regularizaron of incorrectly posed problems,'' Soviet Math. Dokl., v. 4, 1963, pp. 1624-1627.
  • [12] A. N. TIKHONOV & V. Y. ARSENIN, Solutions of Ill-Posed Problems, Winston, Washington, D. C., 1977. MR 0455365 (56:13604)
  • [13] S. TWOMEY, ``The application of numerical filtering to the solution of integral equations encountered in indirect sensing measurements,'' J. Franklin Inst., v. 279, 1965, pp. 95-105. MR 0181129 (31:5358)
  • [14] V. VEMURI & FANG-PAI CHEN, ``An initial value method for solving Fredholm integral equations of the first kind,'' J. Franklin Inst., v. 297, 1974, pp. 187-200. MR 0345436 (49:10172)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65J10, 47A50

Retrieve articles in all journals with MSC: 65J10, 47A50

Additional Information

Keywords: Ill-posed problem, algorithm, minimum-norm solution, Fredholm integral equation of the first kind
Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society